Alert archive / Alabama / Tornado Warnings in 2006
Tornado Warning 16, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 13, 2006, 5:44 PM CST for Tuscaloosa County, Alabama. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2006, 5:44 PM CST (23:44 UTC)
- Expired
- Mar 13, 2006, 6:45 PM CST
- In force
- 61 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 80 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 5:54 PM CST | TORNADO | 9 N Samantha, AL | AN FO TORNADO BRIEFLY TOUCHED DOWN IN RURAL NORTHERN TUSCALOOSA COUNTY JUST EAST OF US 43. THE TORNADO PRODUCED LITTLE TO NO DAMAGE. A STORM SPOTTER CAPTURED IMAGES OF THE TORNADO. THE TORNADO PATH WAS .1 MILES LONG AND 20 YARDS WIDE. |
| Mar 13, 6:14 PM CST | FUNNEL CLOUD | 12 Ne Samantha, AL | A FUNNEL CLOUD WAS REPORTED BY VOLUNTEER FIRE FIGHTERS NEAR WILEY ALONG HIGHWAY 69. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 1:48 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 132344
TORBMX
ALC125-140045-
/O.NEW.KBMX.TO.W.0016.060313T2344Z-060314T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CST MON MAR 13 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 645 PM CST
* AT 542 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
SOUTH CENTRAL FAYETTE COUNTY...OR ABOUT 11 MILES SOUTH OF
FAYETTE...MOVING EAST AT 30 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
RURAL NORTHERN TUSCALOOSA COUNTY AT 600 PM CST
RURAL NORTHEASTERN TUSCALOOSA COUNTY AT 630 PM CST
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3358 8766 3353 8768 3350 8769 3348 8733
3351 8725 3358 8734 3361 8742
$$
612 follow-up statements
000
WWUS54 KBMX 140004
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CST MON MAR 13 2006
ALC125-140045-
/O.CON.KBMX.TO.W.0016.000000T0000Z-060314T0045Z/
TUSCALOOSA AL-
603 PM CST MON MAR 13 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR NORTHERN
TUSCALOOSA COUNTY...
AT 559 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER NORTH CENTRAL
TUSCALOOSA COUNTY...OR ABOUT 17 MILES NORTH OF LAKE LURLEEN STATE
PARK...MOVING EAST AT 35 MPH. THIS STORM BLEW AN ABANDONED MOBILE
HOME OFF ITS FOUNDATION IN SOUTHERN FAYETTE COUNTY WHEN IT MOVED
THROUGH THAT AREA.
THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN TUSCALOOSA COUNTY.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3358 8759 3350 8759 3348 8733 3351 8725
3358 8734 3361 8742
$$
61000
WWUS54 KBMX 140021
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CST MON MAR 13 2006
ALC125-140045-
/O.CON.KBMX.TO.W.0016.000000T0000Z-060314T0045Z/
TUSCALOOSA AL-
619 PM CST MON MAR 13 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR NORTHERN
TUSCALOOSA COUNTY...
AT 615 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 12 MILES NORTHEAST OF
SAMANTHA...OR ABOUT 21 MILES NORTHEAST OF LAKE LURLEEN STATE PARK...
MOVING EAST AT 35 MPH.
THIS TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN TUSCALOOSA COUNTY.
AN ADDITIONAL THUNDERSTORM MOVING INTO NORTHWESTERN TUSCALOOSA
COUNTY WAS ALSO BEGINNING TO SHOW SIGNS OF ROTATION...AND MAY
PRODUCE A TORNADO VERY SOON.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CST MONDAY
EVENING FOR THIS AREA.
LAT...LON 3361 8742 3346 8783 3332 8784 3339 8722
3348 8734 3358 8734
$$
61What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 13, 3:27 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Mar 13, 3:27 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 327 PM CST MON MAR 13 2006 .DISCUSSION...ALL EYES ARE SET ON TONIGHTS EVENT. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE STATE LATE THIS AFTERNOON AND TONIGHT. THE BIG QUESTION IS IF IT WILL BE SEVERE OR NOT. THE LATEST 18Z BMX SOUNDING SHOWED THAT THE CAP ALOFT REMAINS STRONG...BUT NOT QUITE AS STRONG AS THIS MORNING. THE MAIN AREA OF CONCERN AT THE MOMENT IS WEST OF INTERSTATE 65 AND NORTH OF ALICEVILLE AND FOSTERS. THIS IS WHERE DYNAMICS ARE IN BETTER SHAPE FOR SOME SEVERE THUNDERSTORMS INCLUDING ISOLATED TORNADOES. HENCE WHY A TORNADO WATCH WAS ISSUED. WE WILL CONTINUE TO MONITOR THE LINE AS IT MOVES TO THE EAST TO SEE IF IT BECOMES STRONGER OF IF IT WEAKENS. IF THE LINE DOES BECOME STRONGER...THE WATCH COULD BE EXTENDED EASTWARD LATER TONIGHT. RAIN CHANCES WILL CONTINUE TONIGHT AS THE FRONT MOVES ACROSS. SOME LINGERING SHOWERS WILL BE LEFT ACROSS OUR SOUTHEASTERN COUNTIES EARLY TOMORROW MORNING. BIG CHANGES ARE ON TAP TOMORROW WITH WINDY CONDITIONS AND MUCH COOLER TEMPERATURES. SINCE TEMPERATURES HAVE BEEN IN THE 80S OVER MUCH OF THE AREA THE LAST FEW DAYS...THIS KIND OF CHANGE WILL BE A BIT BRISK. WINDS WILL BEGIN TO SUBSIDE BY TUESDAY NIGHT AS THE DOME OF HIGH PRESSURE MOVES IN. THIS WILL RESULT IN PERFECT RADIATIONAL COOLING NIGHT WHICH WILL HELP TEMPERATURES DROP INTO THE 30S OVER MUCH OF THE CWA. DRY CONDITIONS WILL CONTINUE THROUGH MOST OF WEDNESDAY. THE NEXT COLD FRONT WILL MOVE ACROSS ON THURSDAY BRINGING US ADDITIONAL SHOWERS TO THE AREA. WE WILL BE VERY STABLE SO NO THUNDERSTORMS ARE EXPECTED WITH THIS SYSTEM. HIGH PRESSURE WILL THEN ESTABLISH OVER THE AREA ON FRIDAY AND REMAIN THROUGH LATE SUNDAY. ANOTHER SYSTEM WILL APPROACH THE AREA LATE SUNDAY INTO MONDAY. THIS IS THE SYSTEM TO WATCH AS THE LONG RANGE MODELS HINT THAT THIS COULD BE A STRONG SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 47 56 30 65 / 90 10 0 0 ANNISTON 49 59 34 66 / 90 10 0 0 BIRMINGHAM 46 59 34 67 / 90 10 0 0 TUSCALOOSA 44 63 35 68 / 80 10 0 0 CALERA 50 60 36 68 / 90 10 0 0 AUBURN 55 63 36 67 / 80 10 0 0 MONTGOMERY 52 64 34 69 / 90 10 0 0 TROY 56 65 36 68 / 70 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY IN EFFECT FOR CENTRAL ALABAMA THROUGH 6 PM CST. && 10/ARM
In the hours before
Local storm report, Mar 13, 5:09 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 15 N FAYETTE 33.91N 87.83W
03/13/2006 FAYETTE AL COUNTY OFFICIAL
POSSIBLE TORNADO IN NORTHERN FAYETTE. TREES BLOWN DOWN
ALONG US 43 NEAR WEEKS ROAD.
&&
LINHARESLocal storm report, Mar 13, 5:12 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 15 N FAYETTE 33.91N 87.83W
03/13/2006 FAYETTE AL COUNTY OFFICIAL
POSSIBLE TORNADO IN NORTHERN FAYETTE. TREES BLOWN DOWN
ALONG US 43 NEAR WEEKS ROAD.
&&
LINHARESLocal storm report, Mar 13, 5:14 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG WINFIELD 33.93N 87.80W
03/13/2006 MARION AL EMERGENCY MNGR
POSSIBLE TORNADO NEAR WINFIELD. TREES AND POWER LINES
WERE BLOWN DOWN ALONG US 43 IN WINFIELD.
&&
LINHARESLocal storm report, Mar 13, 5:19 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG KENNEDY 33.58N 87.99W
03/13/2006 LAMAR AL EMERGENCY MNGR
POSSIBLE TORNADO NEAR KENNEDY. A FEW STRUCTURES HAVE BEEN
DAMAGED ALONG HIGHWAY 17.
&&
LINHARESLocal storm report, Mar 13, 5:24 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 6 SW MILLPORT 33.50N 88.15W
03/13/2006 PICKENS AL LAW ENFORCEMENT
POSSIBLE TORNADO SOUTHWEST OF MILLPORT. DEBRIS VISIBLE
AND A FEW TREES BLOWN DOWN JUST SOUTH OF SR 96 AND FIELDS
ROAD.
&&
LINHARESLocal storm report, Mar 13, 5:32 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM FUNNEL CLOUD 3 E CARBON HILL 33.90N 87.47W
03/13/2006 WALKER AL EMERGENCY MNGR
SEVERAL FUNNEL CLOUDS REPORTED FROM ELDRIDGE TO CARBON
HILL TO NEAR MANCHESTER.
&&
LINHARESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 11:19 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 7 hr |
| Mar 13, 3:44 PM CST | Tornado Warning | BMX | Lamar | 54 min |
| Mar 13, 4:18 PM CST | Tornado Warning | BMX | Fayette, Marion | 42 min |
| Mar 13, 4:42 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 48 min |
| Mar 13, 4:51 PM CST | Tornado Warning | BMX | Walker | 39 min |
| Mar 13, 4:54 PM CST | Tornado Warning | BMX | Lamar, Pickens | 36 min |
| Mar 13, 4:58 PM CST | Tornado Warning | BMX | Fayette, Marion | 9 min |
| Mar 13, 5:17 PM CST | Tornado Warning | BMX | Fayette | 43 min |
| Mar 13, 5:28 PM CST | Tornado Warning | BMX | Walker | 17 min |
| Mar 13, 5:41 PM CST | Severe Thunderstorm Warning | BMX | Winston | 19 min |
| Mar 13, 5:43 PM CST | Tornado Warning | BMX | Walker | 17 min |
Nearby
Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.